i got my first flu shot in 1999 and at the injection site it swelled, got red and sore which lasted for about 3 days. I also got a terrible nausea feeling like I'd never had before that lasted 3-4 days. The Dr.said I should never get it again. Now I'm with a new Dr. and he says I should get one, he says better to be sick for 3-4 days than actually get the flu. I live in Atlanta where flu hasn't been bad yet so I could still be protected by getting the shot. I also have rheumatoid arthritis and have been on low dose steroid for years. I'm scared to get the shot again, any opinions on what I should do?
I have been getting the flu shot for years because of health problems. My family gets one too. They never have a reaction to it, but 50% of the time I do. I will get a feeling of being mildy to moderately ill with body aches for a copy of days. One time I even had a fever and felt as if I had the flu. The shot is a foreign substance going into your body and your body is fighting against it. It is forming antibodies so when you come in contact with the real virus you are armed and ready. It just makes me think that if my body reacts this way to a dead virus, how would it react to the real thing?
Only you know just how sick it made you. Have you ever gotten a really bad flu? If so which one was worse? I would not get the shot if I thought that I reacted that way because I was somehow allergic to the vaccine. They warn you about reactions to it if you are allergic to eggs. I would ask my doctor for his opinion again to be on the safe side.
"You said the Dr. said you should never get it again." I would not get it again, even in a bad flu year. If you had an allerigic reaction to it, the next time could be fatal. I don't think the doctor would tell you that lightly, and he tried to impress you with the importance of it. I would not get it. Also, the center for disease control says the young, elderly, and sick should get it. I know they are trying to get more and more people to take it, but that is what is official. Joe
momme got it right. the flu mist is a live virus and the other vaccine is a killed virus.
If you get a red sore at the injection site, that is a allergic reaction. it is called a hypersensitivity reaction, and each time you get the shot, the reaction will be more severe. if you continue to get the shot it could be fatal.
when you develp symptoms after the shot that are similar to the flu, that is good. it shows your immune system is working well. shots are nothing more then giving you a mild form of the disease. if you don't react to the vaccine, your immune status is less.